Dr. Lazarus shares if taking thyroid medication after pregnancy can cause breast feeding complications.
The risks of breastfeeding if you’re on anti-thyroid medication are very, very small. If you, in the normal state of affairs, the amount of drug that you’ll be on is very small, and there’s no risk. If you’re on a very large dose of anti-thyroid drugs, you might have to have the baby checked occasionally to make sure the baby isn’t suffering from the anti-thyroid drug, but that is a very unusual situation.
Normally, we can reassure women that it’s safe to breastfeed while on anti-thyroid drugs. What about thyroxine? If a woman is taking levothyroxine for an underactive thyroid, is it safe to breastfeed? Yes, it is.
About Dr. Lazarus, M.D., F.R.C.P., F.A.C.E.:
Dr. John Lazarus is a clinical professor of clinical endocrinology at Cardiff University at Cardiff School of Medicine in Cardiff, Wales, United Kingdom at the Centre for Endocrine and Diabetes Sciences. The Centre for Endocrine and Diabetes Sciences (CEDS) aims to undertake cutting edge laboratory-based and clinical research in the fields of endocrinology and diabetes.
View Dr. Lazarus Videos: